Texas, 2013

Damaging Wind in Texas, May 28, 2013

May 28, 2013 · NWS EWX · 1 event in 1 county or zone

A dryline in west Texas caused thunderstorms that moved into western parts of South Central Texas. One of these storms produced damaging wind gusts in Val Verde County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A dryline in west Texas caused thunderstorms that moved into western parts of South Central Texas. One of these storms produced damaging wind gusts in Val Verde County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 28, 10:44 PM CST, 55 minutes earlier.

Area forecast discussion, May 28, 10:44 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT TUE MAY 28 2013

.AVIATION...
AN UPPER LEVEL DISTURBANCE IS CAUSING CONVECTION OVER NORTHERN
MEXICO THAT IS SPILLING OVER INTO WESTERN PARTS OF SOUTH CENTRAL
TEXAS. THIS CONVECTION SHOULD HAVE ENDED BY THE BEGINNING OF THE
TAF PERIOD AT 06Z...BUT IT MAY LINGER AT DRT. MVFR CIGS IN THE SAN
ANTONIO AREA WILL SPREAD TO AUS AND DRY BY AROUND 07Z. EXPECT
IMPROVEMENT TO VFR BY LATE MORNING WEDNESDAY. THERE IS A CHANCE
FOR TSRA IN SAN ANTONIO AND AUSTIN WEDNESDAY AFTERNOON. CIGS WILL
AGAIN DROP TO MVFR IN THE AUSTIN AND SAN ANTONIO AREAS LATE
EVENING WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 857 PM CDT TUE MAY 28 2013/

UPDATE...
UPPED POPS TO 30-40 PERCENT OVER THE FAR WESTERN CWA FOR THE
REMAINDER OF THIS EVENING. THE 12Z HIGHRES(NMM-EAST) SEEMS TO HAVE
THE BEST HANDLE ON THIS LINE OF STRONG CONVECTION...AND MAINTAINS
THE EASTWARD MOVING CONVECTION TO JUST WEST OF 281 BY 09Z AND THEN
DISSIPATING. OTHERWISE NO MAJOR CHANGES NEEDED TO ONGOING PACKAGE.
NO CHANGES TO THE FLASH FLOOD WATCH FOR WEDNESDAY.

PREV DISCUSSION... /ISSUED 327 PM CDT TUE MAY 28 2013/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
PROGRESSIVE SHORT WAVE TROUGH AT MIDDAY EXTENDING FROM FAR WEST TEXAS
SOUTHWEST INTO SOUTHERN BAJA. THE GFS MODEL SHOWS THIS TROUGH MOVING
INTO THE CONCHO VALLEY TO THE BIG BEND REGION BY 00Z THIS EVENING...
PROVIDING ENOUGH FORCING ALOFT TO EJECT ANTICIPATED BURRO (MEXICAN
PLATEAU) CONVECTION EASTWARD INTO DEEP TROPOSPHERIC MOIST GULF FLOW
OVER FAR WEST PORTIONS BY LATE EVENING. 12Z KDRT SOUNDING PROG
INDICATES THE UPPER LEVEL CAP MAY BE BROKEN BY 06Z (1 AM) PROVIDING
FURTHER ASCENT AND INTENSIFICATION...AND WITH SURFACE CAPES FORECAST
NEAR 2,000+ STORMS WHICH DEVELOP MAY BECOME SEVERE BY LATE THIS EVENING
OVER WESTERN PORTIONS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS WITH SUCH INSTABILITY AND DYNAMICS. THE CONTINUED
PROGRESSIVE NATURE OF THE TROUGH AND INTENSIFYING UPPER JET WILL
SHIFT (MAINTAIN) THE DEVELOPING STORMS EAST OVER MUCH OF THE
SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS BY DAWN WEDNESDAY.
THIS DEVELOPING MCS WILL PUSH INTO THE HILL COUNTRY...THEN INTO
CENTRAL AND EASTERN SECTIONS OF SOUTH CENTRAL TEXAS DURING THE DAY
WEDNESDAY. LOWS TONIGHT IN THE UPPER 60S TO NEAR 70 HILLS...70S
ELSEWHERE. HIGHS WEDNESDAY MOSTLY IN THE 80S EXCEPT LOW 90S RIO
GRANDE PLAINS. WITH PRECIPITABLE WATER VALUES SOME 2 STANDARD
DEVIATIONS HIGHER THAN NORMAL...UNIDIRECTIONAL SOUTHERLY FLOW ABOVE
5 THSD FEET AND MODERATE INSTABILITIES...EXPECT TRANSITION TO A
POTENTIAL HEAVY RAIN...FLOOD EVENT OVER CENTRAL AND EASTERN SECTIONS
BY TOMORROW AFTERNOON. WILL ISSUE A FLASH FLOOD WATCH GENERALLY EAST
OF A LINE FROM BURNET TO BANDERA TO DERBY FOR TOMORROW (7AM TO 7PM)
DURING THE DAY. MORE DEFINITION WILL BE ADDED AND THE WATCH COULD BE
REDEFINED LATER WITH THE NEW 00Z MODEL DATA TONIGHT. ONE TO THREE
INCHES OF RAIN ARE POSSIBLE IN THE WATCH AREA WITH ISOLATED FIVE INCH
AMOUNTS. AS DIURNAL HEATING WANES AND INSTABILITIES DECREASE...RAINS
WILL TAPER OFF TOMORROW EVENING.

LONG TERM (THURSDAY THROUGH TUESDAY)...
AN INCREASINGLY DRIER...ZONAL FLOW ALOFT WILL CAP MOISTURE
THURSDAY THROUGH SATURDAY WITH MORNING LOW CLOUDS BECOMING PARTLY
CLOUDY WEST. SIGNIFICANT RAIN IS NOT EXPECTED. DAYTIME HIGHS
THURSDAY WILL RISE TO NEAR SEASONAL LEVELS AND A LITTLE ABOVE
NORMAL FRIDAY AND SATURDAY. MILD TO WARM HUMID NIGHTS. AS
DISTURBANCES WORK THEIR WAY OVER THE SOUTHERN U.S. PLAINS EARLY
SUNDAY...A WEAK FRONT WILL SLIP INTO THE NORTHEAST CORRIDOR.
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE FRONT OVER NORTHERN SECTIONS SUNDAY MORNING AND
MAINLY EASTERN HALF SUNDAY AFTERNOON. RIDGING WILL BUILD BACK OVER
THE REGION MONDAY THROUGH TUESDAY WITH MILD MORNINGS AND WARM TO
HOT AND HUMID CONDITIONS CONTINUING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  87  73  90  74 /  10  30  20  10  10
AUSTIN BERGSTROM INTL AIRPORT  72  87  73  90  73 /  10  30  20  10  10
NEW BRAUNFELS MUNI AIRPORT     71  87  72  89  72 /  10  30  20  10  -
BURNET MUNI AIRPORT            70  84  71  87  72 /  20  30  20  10  10
DEL RIO INTL AIRPORT           74  93  74  95  76 /  30  20  20  10  10
GEORGETOWN MUNI AIRPORT        71  85  72  88  72 /  10  30  20  10  10
HONDO MUNI AIRPORT             72  89  73  92  73 /  20  30  20  -   -
SAN MARCOS MUNI AIRPORT        72  85  73  88  74 /  10  30  20  10  -
LA GRANGE - FAYETTE REGIONAL   75  88  76  91  77 /  10  30  20  10  10
SAN ANTONIO INTL AIRPORT       73  87  74  90  74 /  20  30  20  -   -
STINSON MUNI AIRPORT           72  87  73  90  73 /  10  30  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM CDT WEDNESDAY THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...
BLANCO...BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...LAVACA...LEE...
MEDINA...TRAVIS...WILLIAMSON...WILSON.

&&

MESOSCALE/AVIATION...05
SYNOPTIC/GRIDS...01
Hazardous weather outlook, May 28, 2:40 PM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
340 PM CDT TUE MAY 28 2013

TXZ171>173-183>194-202>209-217>225-228-291215-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
340 PM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND
TONIGHT OVER THE SOUTHERN EDWARDS PLATEAU AND WESTERN RIO GRANDE
PLAINS. SOME THUNDERSTORMS MAY BECOME SEVERE OVER WESTERN VAL VERDE
COUNTY THIS EVENING. THE SEVERE WEATHER THREATS ARE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF SOUTH CENTRAL TEXAS WEDNESDAY AND WEDNESDAY NIGHT. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING ALONG AND WEST OF A LINE FROM BRIGGS TO BOERNE TO EAGLE
PASS. THE SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN
EFFECT FROM 7 AM TO 7 PM WEDNESDAY EAST OF A LINE FROM BURNET TO
BANDERA TO DILLEY. RAINFALL TOTALS OF 1 TO 3 INCHES WITH ISOLATED
5 INCH AMOUNTS ARE POSSIBLE ACROSS THE FLASH FLOOD WATCH AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND WEDNESDAY NIGHT.

In the hours before

Special weather statement, May 28, 7:50 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
850 PM CDT TUE MAY 28 2013

TXZ183-290245-
VAL VERDE-
850 PM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 945 PM
CDT...

AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHUMLA TO 30 MILES
SOUTHWEST OF SEMINOLE CANYON STATE PARK...AND MOVING NORTHEAST AT 35
MPH. THESE STORMS WILL BE CROSSING LAKE AMISTAD.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COMSTOCK...
  SHUMLA...
  SEMINOLE CANYON STATE PARK...
  AMISTAD VILLAGE...
  PAFFORD CROSSING...
  ROUGH CANYON REC AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2982 10149 2999 10101 2943 10094 2940 10104
      2945 10108 2946 10115 2951 10120 2951 10126
      2959 10126 2957 10130 2959 10133 2964 10131
      2964 10136 2973 10141 2977 10147 2976 10151
TIME...MOT...LOC 0148Z 246DEG 31KT 2978 10141 2932 10155
Special weather statement, May 28, 8:51 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
951 PM CDT TUE MAY 28 2013

TXZ183-290330-
VAL VERDE-
951 PM CDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 1030 PM
CDT...

AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COMSTOCK...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAFFORD CROSSING...
  DEVILS RIVER STATE NATURAL AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 2996 10093 2966 10079 2960 10120 2977 10128
TIME...MOT...LOC 0251Z 249DEG 20KT 2972 10114

The radar

The Laughlin AFB radar (KDFX), 63 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Val Verde

When
May 28, 11:39 PM CST
Where
Val Verde County, (Drt)del Rio Intl Ar
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
29.370, -100.920

A thunderstorm produced wind gusts measured by the Del Rio International Airport ASOS at 63 mph that damaged the National Weather Service upper air facility.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446338.